MAUDE Adverse Event Report: ETHICON INC. PROLENE SFT PP MSH 20X20IN 50X50CM; MESH, SURGICAL, POLYMERIC

ETHICON INC. PROLENE SFT PP MSH 20X20IN 50X50CM; MESH, SURGICAL, POLYMERIC
Model Number SPM3XL
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cellulitis (1768); Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Unspecified Infection (1930); Seroma (2069)
Date of Event 02/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).  this report is related to a journal article; therefore, no product will be returned for analysis and the batch history records cannot be reviewed as the lot number has not been provided.  the single complaint was reported with multiple events.There are no additional details regarding the additional events.  citation: hernia (2019) 23:363¿373; https://doi.Org/10.1007/s10029-019-01918-8.  attempts are being made to obtain the following information.  to date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.  were the cases discussed in this article previously reported to ethicon? if yes, please provide a complaint reference number.Does the surgeon believe that the ethicon products (prolene mesh, prolene soft mesh, vicryl mesh) involved caused and/or contributed to the post-operative complications described in the article? does the surgeon believe there was any deficiency with the ethicon products involved? event related to prolene mesh device reported via mw # 2210968-2021-03896.Event related to vypro mesh device reported via mw # 2210968-2021-03897.
 
Event or Problem Description
It was reported in a journal article with title: posterior component separation with transversus abdominis release (tar) for repair of complex incisional hernias after orthotopic liver transplantation.This study reports the experience of two high-volume centers using transversus abdominis release (tar) for the repair of incisional hernias (ih) after orthotopic liver transplant (olt).A total of 44 immunosuppressed patients who had undergone ih repair after olt utilizing a tar technique and had a minimum of a 1-year follow-up were included in the study.There were 33 males and 11 females with a mean age of 60 years and mean bmi of 30.7 kg/m2.During the incisional hernia repair procedure, a prolene soft polypropylene mesh rectangular shaped 50 cm × 50 cm (ethicon), prolene polypropylene mesh square shaped 30 × 30 cm (ethicon), and 3 other non-ethicon mesh devices were used.At the center of the mesh, 4¿5 cm from its most superior edge, the mesh is fixated around the xiphoid a full-thickness transfascial suture.Mesh is further fixated to each of the costal margins, at the level of the hemiclavicular line with a monofilament absorbable suture.Mesh is further fixated circumferentially with the same full-thickness transfascial sutures, most commonly 3 on each side of the abdomen.Caudally, the mesh is fixated into the pelvis with one transfascial suture placed just above the pubis tucking the mesh into the space of retzius.In 2 cases, no mesh fixation was performed.Closed suction drains are placed on each side next to the mesh.Once fixation is finished, the anterior fascia is re-approximated in the midline with running or figure-of-eight slowly-absorbable monofilament suture.The subcutaneous space and skin are closed in layers with absorbable sutures, as well.2 patients had massive hernias with loss of domain (hernia widths of 28 and 34 cm, respectively) and neither the posterior or anterior elements were able to be completely closed.To permit closure of the posterior fascia, a piece of absorbable synthetic mesh, polyglactin 910-vicryl (ethicon) was sewed to the fascial edges of the posterior rectus sheath, ensuring that intra-abdominal contents would be excluded from contact with the overlying permanent synthetic mesh.All patients were under immunosuppressive medications at the time of surgery.Patients were discharged after an average of 7 days.Complications include deep surgical site infection (n=4), infected synthetic mesh (n=1), wound cellulitis (n=3), seroma (n=3), hematoma (n=2), wound opening for ssi (n=4), wound debridement for ssi (n=1), unplanned reoperation due to wound complication (n=1), unplanned reoperation due to postoperative bleeding (n=2).In conclusion, tar with permanent synthetic mesh is technically feasible and successfully addresses many of the anatomical challenges of repairing ih following olt.Wound morbidity rates and outcomes are acceptable, with the management of most ssis being limited to simple bedside procedural interventions.As recurrence rates in our cohort were mostly driven by cmf, further studies reporting the outcomes of tar performed by the other institutions and with different mesh selection are necessary to determine the role of tar for the management of complex ih after olt.

Brand Name
PROLENE SFT PP MSH 20X20IN 50X50CM
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
MDR Report Key11738557
Report Number2210968-2021-03898
Device Sequence Number3309364
Product Code FTL
UDI-Device Identifier10705031238824
UDI-Public10705031238824
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K962530
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,literatur
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSPM3XL
Device Catalogue NumberSPM3XL
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2021
Initial Report FDA Received Date04/28/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;